safety medical

Tramadol Withdrawal Symptoms

Tramadol is a pain medication used to treat a wide variety of medical conditions. It is a synthetically created opioid analgesic. It is usually prescribed to patients with moderate to severe pain. Tramadol is able to alleviate pain through activity at the μ-opioid receptor. Its activity at the μ-opioid receptor site is not as strong as many other opioids making tramadol not as good of a medication for very severe pain. Because of its weaker action tramadol also has less side effects than other drugs belonging to the opioid class of drugs. For this reason it is not as closely regulated as many other drugs belonging to the opioid class of drugs. Prolonged usage of tramadol will still lead to addiction and physical dependence. For those that are physically dependent to tramadol stopping taking the drug will result in an unpleasant withdrawal.

Tramadol withdrawal symptoms

The withdrawal symptoms of tramadol are particularly unpleasant. Though tramadol's effects on pain are not as pronounced as other opioids its withdrawal can be just as unpleasant if not more unpleasant than other opiod's withdrawal. Part of the reason for this is that in addition to having activity at the μ-opioid receptor site tramadol also acts as a serotonin re-uptake inhibitor and norepinephrine re-uptake inhibitor. This causes side effects typical to a SSRI withdrawal to happen in addition to the usual opioid withdrawal symptoms.

Tramadol withdrawal starts within twelve or twenty hours of the last dose taken. The symptoms that set in are pain, nausea, diarrhea, sweating, shaking, anxiety, and flu like symptoms. In addition to these symptoms typical of all opioid withdrawals there is also an increased risk for seizures due to tramadol's action on serotonin and norepinephrine receptors. This also results in anxiety and severe insomnia. While most opioid withdrawals only last for two to three days, a tramadol withdrawal can last up to a week. These withdrawal symptoms can be seriously debilitating and will most likely interfere with any sort of work or school schedule.

Minimizing tramadol withdrawal risk

Considering how awful tramadol withdrawal is there are fortunately ways to minimize developing physical dependence to tramadol and subsequently going through a withdrawal when usage is stopped. The easiest way to avoid tramadol withdrawal is to not abuse the drug. Those that use tramadol recreationally are at a much higher risk to develop physical dependence to tramadol. This is due to the larger amounts of the drug recreational users will often take. For those who are prescribed tramadol for an actual medical condition the best way to avoid developing an addiction and physical dependence to tramadol is to only take the medicine as instructed.

Sometimes even when all the instructions are followed, physical dependency will still set in. This does not necessarily mean that the patient is abusing the drug or mentally addicted. Physical dependence will develop no matter what if tramadol is taken for a long enough period of time. To minimize withdrawal symptoms the dose of tramadol taken daily should be tapered slowly over time under medical supervision. This will minimize the uncomfortable withdrawal side effects tramadol provides to a great degree.

3.33 / 56 votes (click to rate this article)

Comments

Tramadol is a very nasty drug. I was prescribed Tramadol for a necrotic hip and it didn't do much for the pain, it more or less took some of the edge off but I didn't tolerate it very well. I couldn't sleep, I was crabby and my stomach was torn up, I felt worse on it than off, the lesser of the two evils was the pain! I'm sure some people can tolerate it and it probably will help them with their pain but if you get jittery and want to chew everyone's head off for no reason and find yourself wide eyed watching Jerry Springer and infomercials at 2:00 am then you might want to stop taking it. Just listen to what your body is telling you...........

Leave a Reply

Submit comment